Tamsulosin Linked to Problems After Cataract Surgery

Risk of adverse events more than doubled in older men with recent exposure to BPH drug

TUESDAY, May 19 (HealthDay News) -- The use of tamsulosin -- a common medication for benign prostatic hyperplasia -- is associated with a higher risk of serious adverse events following cataract surgery, according to research published in the May 20 issue of JAMA.

Chaim M. Bell, M.D., of St. Michael's Hospital in Toronto, and colleagues analyzed data from linked health care databases on 96,128 older men who underwent cataract surgery. Researchers identified cases who had procedures that indicated retinal detachment, lost lens or lens fragment, or endophthalmitis within 14 days of cataract surgery, and matched them with controls who had no such adverse events after surgery.

The authors found that adverse events were more common in men with tamsulosin exposure within 14 days before the surgery (adjusted odds ratio, 2.33). No association was seen with recent exposure to other α-blockers or earlier exposure to tamsulosin.

"Why did we find an effect with tamsulosin but not with other α-blocking drugs? This may relate to differences in receptor affinity between tamsulosin and other related medications. It is believed that tamsulosin is more highly selective for α1a-adrenergic receptors than other α-blocker drugs," the authors write. "Because the combination of cataract surgery and tamsulosin exposure is relatively common, patients should be properly appraised of the risks of drug therapy and preoperative systems should focus on the identification of tamsulosin use by patients."

Two co-authors reported past financial links to pharmaceutical companies.

Abstract
Full Text

Physician's Briefing